Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Quasiconvex functions and nonlinear PDEs


Authors: E. N. Barron, R. Goebel and R. R. Jensen
Journal: Trans. Amer. Math. Soc. 365 (2013), 4229-4255
MSC (2010): Primary 35D40, 35B51, 35J60, 52A41, 53A10
Published electronically: March 11, 2013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A second order characterization of functions which have convex level sets (quasiconvex functions) results in the operator $ L_0(Du,D^2u)=\linebreak\operatorname {min}\{v\cdot D^2u\,v^T\;\vert\;\vert v\vert=1,\vert v\cdot Du\vert=0\}.$ In two dimensions this is the mean curvature operator, and in any dimension $ L_0(Du,D^2u)/\vert Du\vert$ is the first principal curvature of the surface $ S=u^{-1}(c).$ Our main results include a comparison principle for $ L_0(Du,D^2u)=g$ when $ g \geq C_g>0$ and a comparison principle for quasiconvex solutions of $ L_0(Du,D^2u)=0.$ A more regular version of $ L_0$ is introduced, namely $ L_\alpha (Du,D^2u)= \operatorname {min}\{v\cdot D^2u\,v^T\;\vert\;\vert v\vert=1,\vert v\cdot Du\vert \leq \alpha \}$, which characterizes functions which remain quasiconvex under small linear perturbations. A comparison principle is proved for $ L_\alpha $. A representation result using stochastic control is also given, and we consider the obstacle problems for $ L_0$ and $ L_\alpha $.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35D40, 35B51, 35J60, 52A41, 53A10

Retrieve articles in all journals with MSC (2010): 35D40, 35B51, 35J60, 52A41, 53A10


Additional Information

E. N. Barron
Affiliation: Department of Mathematics and Statistics, Loyola University Chicago, Chicago, Illinois 60660
Email: ebarron@luc.edu

R. Goebel
Affiliation: Department of Mathematics and Statistics, Loyola University Chicago, Chicago, Illinois 60660
Email: rgoebel1@luc.edu

R. R. Jensen
Affiliation: Department of Mathematics and Statistics, Loyola University Chicago, Chicago, Illinois 60660
Email: rjensen@luc.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-2013-05760-1
PII: S 0002-9947(2013)05760-1
Keywords: Quasiconvex, robustly quasiconvex, principal curvature, comparison principles
Received by editor(s): February 16, 2011
Received by editor(s) in revised form: November 23, 2011
Published electronically: March 11, 2013
Additional Notes: The authors were supported by grant DMS-1008602 from the National Science Foundation
Article copyright: © Copyright 2013 American Mathematical Society